Montana, 2006High Wind in Montana, August 31, 2006
August 31, 2006 · NWS BYZ · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 30, 8:28 PM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 30, 8:28 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
928 PM MDT WED AUG 30 2006
.SHORT TERM...VALID FOR THU AND FRI...
VERY CHALLENGING FORECAST TONIGHT. COLD FRONT JUST NOW STARTING
TO GET BETTER DEFINED AS IT ROLLS OUT OF THE HIGHER TERRAIN.
FRONT BROKEN IN TWO PARTS...THE NORTHERN PART...WITH LESS
WIND...MOVED INTO BILLINGS EARLY THIS EVENING. THE WESTERN PART
HAS THE STRONGER PUNCH OF WINDS AND THIS STILL MOVING THROUGH THE
WESTERN PARTS OF SOUTH CENTRAL MONTANA. WINDS GUSTED TO 50 MPH AT
LIVINGSTON WHEN IT ZIPPED THROUGH AT 7 PM MDT. FRONTAL TIMING HAS
BEEN SLOWER THAN THE MODELS HAVE BEEN PROJECTING AS THIS LIKELY
DUE TO DEEPER AMPLIFICATION OF THE UPPER SYSTEM OVER IDAHO.
STRONGER WINDS WILL GET INTO BILLINGS BY MIDNIGHT AND PUSH
EASTWARD INTO THE EAST OVERNIGHT. SURFACE PRESSURE RISES ON THE
ORDER OF 2MB AN HOUR PUSHING ACROSS CENTRAL MONTANA. 850MB WINDS
OF 40KTS PUSHING ACROSS THE AREA TOO. SUBSIDENCE DOES GET
INVOLVED...BUT WINDS NOT LINKED UP TILL LATE AND AT THAT
POINT...WINDS ARE PROGGED TO DECREASE AT 850-700MB. HAVE HIT THE
WINDS A LITTLE HARDER AND LINGERED THE STRONGER WINDS LONGER
OVERNIGHT INTO THE MORNING...ESPECIALLY OUT EAST. CONTEMPLATED A
HIGH WIND WARNING FOR CENTRAL AND EASTERN ZONES BUT WILL HOLD OFF
FOR NOW AS REPORTS COMING IN WITH THE FRONT HAVE NOT BEEN AT
CRITERIA AS OF YET. ALL DAY SHIFT POINTED OUT EARLIER...NOT ALL
INGREDIENTS THERE FOR HIGH WIND...AND TIME OF DAY NOT IDEAL FOR
STRONG WIND EVENTS THIS TIME OF YEAR. WINDS HIT PRETTY HARD IN
THE GRIDS AND WILL KEEP THAT THEME WITH GUSTS NEAR 50 MPH. POPS
LOOK IN OKAY SHAPE AS AN ISOLATED THUNDERSTORM DEVELOPED NORTH OF
BILLINGS THIS EVENING. LARGE SWATH OF PRECIPITATION OVER CENTRAL
MONTANA WAS SHIFTING NORTH AND EAST...WHICH WOULD KEEP IT MOSTLY
OUT OF THE AREA. DID RAISE POPS OVER THE WEST AND NORTH A BIT TO
ACCOUNT FOR THIS. RED FLAG WILL REMAIN IN PLACE WITH STRONG WINDS
OVERNIGHT. HUMPHREY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
UPPER LEVEL RIDGE BECOMING THE SOLE WEATHER FEATURE OF THE
EXTENDED FORECAST AS MODELS GAIN CONFIDENCE IN LIMITING THE
INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FORECAST
AREA. ON SATURDAY THE UPPER LEVEL RIDGE BUILDS OVER THE AREA WITH
THE UPPER LEVEL LOW DEVELOPING OVER EASTERN NORTH DAKOTA.
NORTHERLY FLOW ALOFT OVER THE EASTERN ZONES MAY SLOW DOWN WARMING
BUT PATTERN IS GENERALLY SUPPORTIVE OF TEMPERATURES ABOVE NORMAL
AND REACHING THE MID 80S. FOR SUNDAY AND MONDAY THE NORTHERLY FLOW
WEAKENS AND THE UPPER LEVEL RIDGE BROADENS OUT A BIT KEEPING A DRY
AIRMASS IN PLACE. THE RIDGE BEGINS TO LOOK LIKE AN OMEGA BLOCK
PATTERN SO IT MAY PERSIST LONGER THAN CURRENT PROGS SUGGEST.
BIGGEST FACTOR THAT WILL KEEP TEMPERATURES FROM REACHING THE 90S
IS THAT SURFACE HIGH PRESSURE DOMINATES THE DAKOTAS AND THIS WILL
KEEP AND EASTERLY SURFACE FLOW AND SHOULD LIMIT FULL MIXING MOST
DAYS. THE RIDGE TRIES TO BREAK DOWN BY TUESDAY WITH SOME MONSOONAL
MOISTURE TRYING TO REACH THE AREA. STILL SHOULD BE A SLOW
BREAKDOWN TO THE RIDGE WITH THE NORTHERLY BRANCH OF THE JET STREAM
STAYING WELL TO THE NORTH OF THE AREA. THIS WILL KEEP TEMPERATURES
ABOVE NORMAL EARLY NEXT WEEK WITH FAIRLY QUIET WEATHER. BORSUM
&&
.AVIATION...
SKIES OVERNIGHT WILL BE PARTLY CLOUDY WITH AN ISOLATED SHOWER OR
THUNDERSTORM. A WILDFIRE SOUTH OF BIG TIMBER WILL PROVIDE AREAS
OF SMOKE FROM KBIL TO KLVM DURING THE NIGHT REDUCING VISIBILITIES
AT TIMES. OTHERWISE...VFR CONDITIONS WILL PREVAIL. A COLD FRONT
WILL CONTINUE TO SWEEP ACROSS THE AREA THIS EVENING AND OVERNIGHT
BRINGING STRONG GUSTY SURFACE WINDS OVER 30 KTS AT TIMES THROUGH
12Z. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 049/071 046/073 048/081 050/084 051/086 053/083 051/084
12/T 22/T 00/U 00/U 00/U 00/U 00/U
LVM 044/069 034/074 042/082 040/084 040/085 043/084 044/083
23/T 22/T 00/U 00/U 00/U 00/U 00/U
HDN 053/074 045/075 046/082 048/086 049/088 050/088 051/089
12/T 22/T 00/U 00/U 00/U 00/U 00/U
MLS 057/074 047/076 049/080 047/083 048/086 050/085 052/082
22/T 22/T 00/U 00/U 00/U 00/U 00/U
4BQ 059/075 044/074 048/079 047/082 047/084 049/083 050/083
22/T 22/T 00/U 00/U 00/U 00/U 00/U
BHK 057/073 042/073 041/078 047/082 047/084 049/085 050/084
22/T 22/T 00/U 00/U 00/U 00/U 00/U
SHR 053/071 040/072 041/079 046/081 046/084 048/081 050/080
12/T 22/T 00/U 00/U 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR ZONES
28>42-56>58-63>68.
WY...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR ZONE
98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 30, 3:10 AM MST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
410 AM MDT WED AUG 30 2006
WYZ099-311015-
SHERIDAN FOOTHILLS-
INCLUDING THE CITY OF...SHERIDAN
410 AM MDT WED AUG 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
GTFRFWBYZ /WWUS85 KBYZ/
.DAY ONE...TODAY AND TONIGHT
HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND THE APPROACH OF A
STRONG COLD FRONT WILL CREATE SERIOUS FIRE WEATHER CONCERNS
TODAY. SOUTHWEST WINDS AHEAD OF THE FRONT WILL INCREASE TO 20 TO
30 MPH WITH GUSTS TO AROUND 40 MPH THIS AFTERNOON. AS THE FRONT
MOVES THROUGH THIS EVENING WINDS WILL SHIFT TO THE NORTHWEST AND
WILL REMAIN STRONG THOUGH MOST OF THE NIGHT. ISOLATED MAINLY DRY
THUNDERSTORMS WILL ALSO DEVELOP ALONG AND BEHIND THE FRONT
CREATING ADDITIONAL STRONG WIND GUST POTENTIAL. AS A RESULT A RED
FLAG WARNING IS IN EFFECT UNTIL 6 AM THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MUCH COOLER TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND.
ISOLATED SHOWERS WILL BE POSSIBLE AS A STRONG FALL TYPE STORM
SYSTEM MOVES THROUGH THE REGION. SNOW SHOWERS WILL BE POSSIBLE IN
THE MOUNTAINS ABOVE 9000 FEET THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ028>042-056>058-063>068-WYZ098-311015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...LIVINGSTON...FISHTAIL...MCLEOD...COOKE CITY...
BURGESS JCT
410 AM MDT WED AUG 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
GTFRFWBYZ /WWUS85 KBYZ/
.DAY ONE...TODAY AND TONIGHT
HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND THE APPROACH OF A
STRONG COLD FRONT WILL CREATE SERIOUS FIRE WEATHER CONCERNS
TODAY. SOUTHWEST WINDS AHEAD OF THE FRONT WILL INCREASE TO 20 TO
30 MPH WITH GUSTS TO AROUND 40 MPH THIS AFTERNOON. AS THE FRONT
MOVES THROUGH LATE THIS AFTERNOON AND THIS EVENING WINDS WILL
SHIFT TO THE NORTHWEST AND WILL REMAIN STRONG THOUGH MOST OF THE
NIGHT. ISOLATED MAINLY DRY THUNDERSTORMS WILL ALSO DEVELOP ALONG
AND BEHIND THE FRONT CREATING ADDITIONAL STRONG WIND GUST
POTENTIAL. AS A RESULT A RED FLAG WARNING IS IN EFFECT UNTIL 6 AM
THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MUCH COOLER TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND.
ISOLATED SHOWERS WILL BE POSSIBLE AS A STRONG FALL TYPE STORM
SYSTEM MOVES THROUGH THE REGION. SNOW SHOWERS WILL BE POSSIBLE IN
THE MOUNTAINS ABOVE 9000 FEET THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 30, 11:23 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1223 AM MDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM NON-TSTM WND GST MILES CITY 46.41N 105.84W
08/30/2006 M59 MPH CUSTER MT ASOS
WIND GUST ASSOCIATED WITH FRONTAL PASSAGE
&&
TCHigh Wind, Fallon
- When
- August 31, 12:20 AM MST to 1:20 AM MST
- Where
- Fallon forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
43 mph sustained wind in Baker
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in North Carolina, August 31, 20061 injured · $23 million · F0 · 20 events
- Tropical Storm in North Carolina, August 31, 2006$4.5 million · 4 events
- Lightning Strike in Florida, August 31, 2006$550,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, August 31, 2006$43,000 · 54 kt wind · 5 events
- Hail in Colorado, August 31, 20061.75 in hail · 7 events
- Flash Flood and Hail in Kansas, August 31, 20062 in hail · 4 events
- Hail and Heavy Rain in Kansas, August 31, 20061 in hail · 3 events
- Hail in Montana, August 31, 20060.75 in hail · 2 events
- Flash Flooding in South Carolina, August 31, 20062 events
- Flash Flood and Damaging Wind in Colorado, August 31, 200656 kt wind · 2 events
- Hail and Damaging Wind in Kansas, August 31, 200652 kt wind · 2 events
- Flash Flood in North Carolina, August 31, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532482.